, Volume 26, Issue 2, pp 284–307 | Cite as

Bias-corrected and robust estimation of the bivariate stable tail dependence function

  • Mikael Escobar-Bach
  • Yuri GoegebeurEmail author
  • Armelle Guillou
  • Alexandre You
Original Paper


The stable tail dependence function gives a full characterisation of the extremal dependence between two or more random variables. In this paper, we propose an estimator for this function which is robust against outliers in the sample. The estimator is derived from a bivariate second-order tail model together with a proper transformation of the bivariate observations, and its asymptotic properties are studied under some suitable regularity conditions. Our estimation procedure depends on two parameters: \(\alpha \), which controls the trade-off between efficiency and robustness of the estimator, and a second-order parameter \(\tau \), which can be replaced by a fixed value or by an estimate. In case where \(\tau \) has been replaced by the true value or by an external consistent estimator, our robust estimator is asymptotically unbiased, whereas in case where \(\tau \) is mis-specified, one loses this property, but still our estimator performs quite well with respect to bias. The finite sample performance of our robust and bias-corrected estimator of the stable tail dependence function is examined on a simulation study involving uncontaminated and contaminated samples. In particular, its behavior is illustrated for different values of the pair \((\alpha , \tau )\) and is compared with alternative estimators from the extreme value literature.


Multivariate extreme value statistics Stable tail dependence function Robustness Bias-correction 

Mathematics Subject Classification

62G05 62G20 62G32 



The authors thank the associate editor and the reviewers for their helpful comments which led to improvements of their paper.

Supplementary material

11749_2016_511_MOESM_ESM.pdf (719 kb)
Supplementary material 1 (pdf 719 KB)


  1. Abdous B, Ghoudi K (2005) Non-parametric estimators of multivariate extreme dependence functions. J Nonparametr Stat 17:915–935MathSciNetCrossRefzbMATHGoogle Scholar
  2. Basu A, Harris IR, Hjort NL, Jones MC (1998) Robust and efficient estimation by minimizing a density power divergence. Biometrika 85:549–559MathSciNetCrossRefzbMATHGoogle Scholar
  3. Beirlant J, Dierckx G, Goegebeur Y, Matthys G (1999) Tail index estimation and an exponential regression model. Extremes 2:177–200MathSciNetCrossRefzbMATHGoogle Scholar
  4. Beirlant J, Dierckx G, Guillou A (2011) Bias-reduced estimators for bivariate tail modelling. Insur Math Econ 49:18–26MathSciNetCrossRefzbMATHGoogle Scholar
  5. Beirlant J, Escobar-Bach M, Goegebeur Y, Guillou A (2016) Bias-corrected estimation of stable tail dependence function. J Multivar Anal 143:453–466MathSciNetCrossRefzbMATHGoogle Scholar
  6. Beirlant J, Goegebeur Y, Segers J, Teugels J (2004) Statistics of extremes–theory and applications. Wiley, New YorkCrossRefzbMATHGoogle Scholar
  7. Beirlant J, Joossens E, Segers J (2009) Second-order refined peaks-over-threshold modelling for heavy-tailed distributions. J Stat Plan Inference 139:2800–2815MathSciNetCrossRefzbMATHGoogle Scholar
  8. Beirlant J, Vandewalle B (2002) Some comments on the estimation of a dependence index in bivariate extreme value statistics. Stat Probab Lett 60:265–278MathSciNetCrossRefzbMATHGoogle Scholar
  9. Bücher A, Dette H, Volgushev S (2011) New estimators of the Pickands dependence function and a test for extreme-value dependence. Ann Stat 39:1963–2006MathSciNetCrossRefzbMATHGoogle Scholar
  10. Capéraà P, Fougères A-L (2000) Estimation of a bivariate extreme value distribution. Extremes 3:311–329MathSciNetCrossRefzbMATHGoogle Scholar
  11. Dierckx G, Goegebeur Y, Guillou A (2013) An asymptotically unbiased minimum density power divergence estimator for the Pareto-tail index. J Multivar Anal 121:70–86MathSciNetCrossRefzbMATHGoogle Scholar
  12. Draisma G, Drees H, Ferreira A, de Haan L (2004) Bivariate tail estimation: dependence in asymptotic independence. Bernoulli 10:251–280MathSciNetCrossRefzbMATHGoogle Scholar
  13. Drees H, Huang X (1998) Best attainable rates of convergence for estimators of the stable tail dependence function. J Multivar Anal 64:25–47MathSciNetCrossRefzbMATHGoogle Scholar
  14. Dutang C, Goegebeur Y, Guillou A (2014) Robust and bias-corrected estimation of the coefficient of tail dependence. Insur Math Econ 57:46–57MathSciNetCrossRefzbMATHGoogle Scholar
  15. Einmahl JHJ, de Haan L, Sinha AK (1997) Estimating the spectral measure of an extreme value distribution. Stoch Proc Appl 70:143–171MathSciNetCrossRefzbMATHGoogle Scholar
  16. Feuerverger A, Hall P (1999) Estimating a tail exponent by modelling departure from a Pareto distribution. Ann Stat 27:760–781MathSciNetCrossRefzbMATHGoogle Scholar
  17. Fougères AL, de Haan L, Mercadier C (2015) Bias correction in multivariate extremes. Ann Stat 43:903–934MathSciNetCrossRefzbMATHGoogle Scholar
  18. Goegebeur Y, Guillou A (2013) Asymptotically unbiased estimation of the coefficient of tail dependence. Scand J Stat 40:174–189MathSciNetCrossRefzbMATHGoogle Scholar
  19. Gomes MI, de Haan L, Rodrigues LH (2008) Tail index estimation for heavy-tailed models: accommodation of bias in weighted log-excesses. J R Stat Soc B 70:31–52MathSciNetzbMATHGoogle Scholar
  20. Gomes MI, Martins MG (2002) “Asymptotically unbiased” estimators of the tail index based on external estimation of the second order parameter. Extremes 5:5–31MathSciNetCrossRefzbMATHGoogle Scholar
  21. de Haan L, Ferreira A (2006) Extreme value theory–an introduction. Springer, New YorkCrossRefzbMATHGoogle Scholar
  22. Huang X (1992) Statistics of bivariate extremes. PhD Thesis, Erasmus University Rotterdam, Tinbergen Institute Research series No. 22Google Scholar
  23. Ledford AW, Tawn JA (1996) Statistics for near independence in multivariate extreme values. Biometrika 83:169–187MathSciNetCrossRefzbMATHGoogle Scholar
  24. Ledford AW, Tawn JA (1997) Modelling dependence within joint tail regions. J R Stat Soc B 59:475–499MathSciNetCrossRefzbMATHGoogle Scholar
  25. Peng L (2010) A practical way for estimating tail dependence functions. Stat Sin 20:365–378MathSciNetzbMATHGoogle Scholar
  26. Pickands J (1981) Multivariate extreme value distributions. B Int Stat Inst 49:859–878MathSciNetzbMATHGoogle Scholar
  27. Qi Y (1997) Almost sure convergence of the stable tail empirical dependence function in multivariate extreme statistics. Acta Math Appl Sin-E 13:167–175MathSciNetCrossRefzbMATHGoogle Scholar
  28. Schmidt R, Stadtmüller U (2006) Non-parametric estimation of tail dependence. Scand J Stat 33:307–335MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2016

Authors and Affiliations

  • Mikael Escobar-Bach
    • 1
  • Yuri Goegebeur
    • 1
    Email author
  • Armelle Guillou
    • 2
  • Alexandre You
    • 3
  1. 1.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkOdense MDenmark
  2. 2.Institut Recherche MathématiqueAvancée, UMR 7501, Université de Strasbourg et CNRSStrasbourg cedexFrance
  3. 3.Société Générale Insurance – SogessurDirection TechniqueParis La Défense 2France

Personalised recommendations